Truvada is causing my kidney to leak Phosphorus, what's the alternative?
Sep 26, 2010
Both my HIV (Primary Care Physician) and my Kidney specialist,MD. Tell me that Truvada (tenofovir) is causing my kidney to leak phosphorus. What can I replace the "Truvada" with ? My other meds are Norvir and Reyataz. My viral load un un-detectable & my CD-4 count is around 580.
Response from Dr. Young
Hello and thank you for your post.
Depending on the degree of kidney injury, it seems very reasonable to consider, therefore, alternatives to the tenofovir. Current US treatment guidelines would offer abacavir (Ziagen, or half of Epzicom) as an excellent alternative for such circumstances, provided that genetic testing (called HLA B5701 haplotype) is negative (for risk of allergic reaction).
If your genetic testing clears you (as it should in ~95% of the US population), a switch from Truvada to Epzicom should allow for continued viral suppression and avoidance of any potential additional kidney injury.
I hope this helps; let us know how things turn out for you.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Oral Sex On A Woman And Stds
- Recurrent Yeast Infections Six Months After Possible HIV Exposure
- Should I Get Tested If I Had Protected Sex?
- Stomach Pain Am I Infected Hiv
- What Happen When Arvs Stop?
- When Having Sex The Condom Broke Is It Possible For You To Get Hiv From An Infected Person?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.